Medical questions & health advice by board certified doctors
"Can one have both diarrhea and constipation?"
This is going to sound strange, but is it possible to have both diarrhea and constipation at the same time? I'm not sure if the sensations are real, or I'm just imagining them, but over the last few days I have had bad diarrhea, and yet I feel as If I haven't completely moved my bowels. Does that make any sense?
Although it does sound quite strange, this is a very common complaint for patients, so you are not alone. The sensation you are feeling is not actually diarrhea and constipation at the same time, but your symptoms explainable. A very common condition that is consistent with your story is Irritable Bowel Syndrome (IBS). IBS patients typically complain of abdominal pain followed by diarrhea and a feeling of incomplete evacuation (tenesmus). The abdominal pain goes away, but the feeling of needing to go continues. These symptoms will change from week to week with intermittent diarrhea and then constipation. The syndrome is more chronic than just a few days, so your symptoms may just be due to gastrointestinal virus. You will have to see how quickly you get relief. Very severe constipation can also cause loose stools. If stools are hard and are not moving, they cause back up of more watery contents behind them. Eventually the watery contents spill around the sides of the hard constipated stool and cause sudden diarrhea. This is another instance when constipation and diarrhea can seem to appear together. I suggest you keep a bowel diary describing your bowel movements (type and number) each day and schedule an appointment with your primary care physician. He or she will take a more detailed history and perform a physical exam which will provide you with more answers. Good luck.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.